News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Oncology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Oncology Answers List

Forum Name: Lymphoma

Question: Lymphoma concern/enlarged spleen


 dixieagle - Fri Dec 08, 2006 6:36 pm

My 54 year old husband has had ankylosing spondylitis for decades and has been treated with Celebrex and is now in a trial of Humira. It has helped him greatly, but the possible side effects scare me. He recently saw his physician because of a sensation of something "pressing out from the inside" on his left side. His doctor did a thorough abdominal exam, felt nothing unusual, and ordered blood tests, chest x-ray and an abdominal ultrasound.

Blood tests (I don't know exactly what ones were done, but three vials!) apparently were good, according to the Dr.'s nurse, but there was a small amount of fluid in his left lung, for which the Dr. prescribed an antibiotic. The ultrasound also showed a "slightly" enlarged spleen, which didn't seem to concern his Dr., ("I don't think it's anything for you to worry about") but he did decide to send him to a hematologist/oncologist for a second opinion. That appt. is next week. In the meantime, the odd sensation he first went to the Dr. for has lessened considerably to the point of not bothering him (following his beginning the Z-pac antibiotic.)

I am scared of the possibility of lymphoma, knowing the possible link with Humira and the higher incidence among RA patients. My husband, as usual, is totally unconcerned, as he feels so well and there was no sign of anything else - no fever, sweats, enlarged nodes, etc., evidently good blood tests (he also has periodic checkups and blood tests from the rheumatologist connected with the Humira study - all always fine.)

Any insight will be welcome.

Thanks.

Marie
 Dr. Tamer Fouad - Sat Dec 09, 2006 3:15 am

User avatar Hello,

You are correct. Both TNF blockers such as Humira and rheumatoid arthritis do increase the incidence of lymphoma about 4 folds.

That is probably why your doctor is referring him to an oncologist, just in case. However, there are many other causes of splenomegaly. The most common reason is when the anlarged spleen is performing its normal defense activities against infection. Humira does increase the risk of infection and it may be that your husband's spleen is simply a consequence of his body's defense mechanisms.

I think his doctor has taken the right course of reassuring you (since the chances are unlikely - given he does not have the full blown picture of lymphoma and his tests were normal), while at the same time referring you to an oncologist just to be sure.

Please keep us updated.

Best regards,
 dixieagle - Sat Dec 09, 2006 9:35 am

Thank you for your prompt reply, Doctor. It has set my mind somewhat at ease.

Marie

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here